Colorado, 2003Flash Flood in Colorado, May 30, 2003
May 30, 2003 · NWS PUB · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 30, 2:50 AM MST, 10 hours 40 minutes earlier.
Area forecast discussion, May 30, 2:50 AM MST, 10 hours 40 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
350 AM MDT FRI MAY 30 2003
SHORT TERM DISCUSSION...(TODAY AND TONIGHT).
CONCERNS FOR TODAY IS TEMPS...AND THEN FOR TONIGHT IT IS PRECIP
CHANCES.
UPPER RIDGE TODAY WILL BE CENTERED OVER NRN NM. 700MB TEMPS OVER
THE AREA TODAY ARE EXPECTED TO BE 16 TO 18C WHICH IS ABOUT WHAT THEY
WERE YESTERDAY. THE FRONT LOOKS LIKE IT WONT REALLY COME INTO PLAY
UNTIL THIS EVENING AND SO I HAVE WARMED UP TEMPS IN MOST AREAS FOR
TODAY...HOWEVER WITH MORE CLOUD COVER TODAY TEMPS WILL NOT BE AS HOT
AS YESTERDAY. LOW LEVEL MOISTURE WILL STILL BE LACKING TODAY BUT THE
MID LEVEL MOISTURE WILL STILL BE AROUND AND WE SHOULD HAVE A CHANCE
FOR SHOWERS AND THUNDERSTORMS ALL AREAS THIS AFTERNOON. WITH THE LOW
LEVELS BEING DRY...GUSTY WINDS WILL AGAIN BE A THREAT. DEW POINTS
THIS AFTERNOON OVER THE EASTERN PLAINS WILL MOSTLY BE IN THE 40S...
POSSIBLY AROUND 50 NR THE KS BORDER...AND THEN INCREASE AS THE FRONT
BRINGS IN SOME LOW LEVEL MOISTURE. BULK SHEAR THIS AFTERNOON IS ONLY
ABOUT 25 TO 30 KTS BUT THIS ALSO INCREASES THIS EVENING AS THE FRONT
MOVES IN. CAPES ARE FORECAST TO RANGE FROM ABOUT 600 TO 1000 J/KG AND
LAPSE RATES OF 8-9C/KM. CANT RULE OUT THE POSSIBILITY OF SOME
SEVERE STORMS LATE THIS AFTERNOON AND THIS EVENING OVER THE EASTERN
PLAINS...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING
WINDS. TONIGHT LOW AND MID LEVEL MOISTURE INCREASE OVER THE EASTERN
PLAINS WITH FORECAST SOUNDINGS SHOWING PW VALUES INCREASING TO 1 INCH
OR MORE. WITH A GOOD EASTERLY WIND THIS EVENING PUSHING THE MOISTURE
UP ALONG THE MTNS THERE SHOULD BE A GOOD CHANCE FOR PRECIP AND HAVE
INCREASED THE POPS TO LIKELY ACROSS THE ERN MTNS AND PLAINS. WILL
KEEP SCATTERED POPS FOR THE REST OF THE AREA. MODELS DEVELOP AN MCS
OVER ERN CO AND KEEP IT THERE THRU THE NIGHT AND AS A RESULT THE
MODELS PRODUCE A SIGNIFICANT AMOUNT OF PRECIP IN PORTIONS OF ERN CO
OVERNIGHT WITH THE AVN PRODUCING THE MOST. WILL STAY CLOSE TO
GUIDANCE FOR OVERNIGHT LOWS.
LONG TERM DISCUSSION...(SAT-THU)
MAIN CONCERN CONTINUES TO PRECIP CHANCES IN DEVELOPING NW FLOW
ALOFT.
MODELS CONSISTENT WITH SURFACE HIGH PRESSURE BUILDING ACROSS THE
CENTRAL HIGH PLAINS THROUGH THE DAY SAT...KEEPING AMPLE LOW LEVEL
MOISTURE ACROSS THE AREA IN EAST TO SOUTHEAST UPSLOPE FLOW.
MODELS ALSO CONSISTENT WITH MCS PROPAGATING SE ALONG THETA-E RIDGE
ACROSS THE FAR EASTERN PLAINS INTO WESTERN KS EARLY SAT MORNING...AND
WILL ADD SLIGHT CHANCE POPS TO ACCOUNT FOR THIS. IFR/MVFR CLOUDS
EXPECTED ACROSS THE PLAINS THROUGH THE MORNING WILL KEEP TEMPS DOWN
AND WILL LOWER HIGHS A TAD ACROSS THE PLAINS. MODELS SOUNDINGS ALSO
INDICATING STRONG CAP AROUND 700MB ACROSS THE FAR EASTERN PLAINS...
WHICH WILL HAMPER CONVECTION THROUGH THE AFTERNOON...AND WILL TAKE
POPS OUT ACROSS THE FAR EASTERN PLAINS. THE MTNS WILL SEE AMPLE
HEATING ALONG WITH STEEP LAPSE RATES AND INCREASED LOW LEVEL
MOISTURE...AND WILL RAISE POPS. UPPER RIDGE CONTINUES TO SLIDE SOUTH
AND WEST OF AREA...WITH SOME INCREASE IN WESTERLY FLOW ALOFT ALLOWING
FOR CONVECTION TO MOVE OFF THE HIGHER TERRAIN THROUGH THE EVENING...
AND WILL KEEP CHANCE TO SLIGHT CHANCES ACROSS THE AREA.
A SHORT WAVE IN THE ZONAL FLOW MOVING ACROSS THE NORTHERN ROCKIES
SENDS ANOTHER WEAK FRONT ACROSS THE PLAINS DURING THE DAY SUNDAY...
KEEPING UPSLOPE FLOW AND COOL TEMPS ACROSS THE PLAINS. ENOUGH
MOISTURE CONTINUES TO BE PRESENT TO KEEP CHANCE TO SLIGHT CHANCE
DIURNAL POPS AREAWIDE. FOR MONDAY THROUGH THE END OF THE WEEK...
MODELS START TO REBUILD A HIGH AMPLITUDE UPPER RIDGE ACROSS THE
WESTERN US...WITH A BROAD UPPER TROUGH DEVELOPING ACROSS THE
CENTRAL CONUS...KEEPING THE STATE IN UNSETTLED NORTHWEST FLOW ALOFT.
WITH HARD TO TIME SHORTWAVES EMBEDDED IN THE FLOW...WILL KEEP THE
BROAD BRUSH OF MAINLY DIURNAL POPS THROUGH THE PERIOD...WITH TEMPS
AROUND SEASONAL NORMS. -MW
.PUB...NONE.
Hazardous weather outlook, May 30, 1:11 PM MST, 19 minutes before
COZ058>089-093>099-311300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
100 PM MDT FRI MAY 30 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.
...FLOOD WATCH THROUGH 6 PM SATURDAY FOR FREMONT COUNTY AROUND CANON
CITY...AND THE HAYMAN BURN SCAR AREA IN TELLER COUNTY...
.DAY ONE...TODAY AND TONIGHT.
A MOIST LOW LEVEL UPSLOPE FLOW WILL CONTINUE TO DEVELOP ACROSS
SOUTHEAST COLORADO DURING THE AFTERNOON AND EVENING. THUNDERSTORMS
WHICH DEVELOP LATER IN THE AFTERNOON AND OVERNIGHT...WILL BE CAPABLE
OF PRODUCING LOCALLY HEAVY RAIN.
THE ARKANSAS RIVER AT CANON CITY IS RUNNING HIGH DUE TO SNOWMELT. IF
HEAVY RAINS FROM THUNDERSTORMS DEVELOP IN THE TRIBUTARIES UPSTREAM OF
CANON CITY...THEN THE ARKANSAS RIVER MAY RISE ABOVE FLOOD STAGE. IF
HEAVY RAINS DO NOT OCCUR IN THESE LOCATIONS...THEN THE ARKANSAS IS
EXPECTED TO CREST JUST BELOW FLOOD STAGE AROUND 1 PM SATURDAY.
LOCALLY HEAVY DOWNPOURS ARE EXPECTED IN THE EASTERN MOUNTAINS AND
PLAINS. WITH THE HAYMAN BURN SCAR AREA BEING VERY PRONE TO
FLASH FLOOD WITH ONLY MODEST RAINFALL AMOUNTS...A FLOOD WATCH HAS
BEEN ISSUED FOR THIS AREA AS WELL.
THE MOIST UPSLOPE FLOW WILL ALSO BRING MORE UNSTABLE AIR INTO THE
REGION. ONE OR TWO SEVERE STORMS MAY DEVELOP AFTER 300 PM...WITH THE
PRIMARY THREATS BEING HAIL AROUND 1 INCH IN DIAMETER AND WINDS GUSTS
OF 60 MPH. AT THIS TIME IT LOOKS LIKE THE AREA THAT WILL BE MOST
FAVORABLE FOR SEVERE STORMS IS ROUGHLY EAST OF A LINE FROM COLORADO
SPRINGS TO FOWLER...TO KIM.
AS THE MOISTURE CONTENT OF THE ATMOSPHERE INCREASES TONIGHT...THERE
WILL BE THE POTENTIAL FOR HEAVY RAINFALL...MAINLY IN AREAS ALONG THE
ARKANSAS RIVER VALLEY AND NORTHWARD.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
LOW LEVEL MOISTURE WILL REMAIN IN PLACE ACROSS THE AREA SATURDAY AND
SUNDAY...ALLOWING FOR A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ACROSS THE ENTIRE AREA. THERE MAY BE ENOUGH INSTABILITY
IN THE ATMOSPHERE FOR A FEW STRONG TO SEVERE STORMS ACROSS THE
EASTERN MOUNTAINS AND PLAINS THROUGH SUNDAY...WITH THE MAIN THREATS
FROM STORMS BEING HAIL TO AROUND ONE INCH IN DIAMETER...AND STRONG
WIND GUSTS TO NEAR 60 MPH.
AVAILABLE MOISTURE BEGINS TO DECREASE ACROSS THE AREA MONDAY...
ALLOWING FOR ONLY A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS ACROSS THE AREA...WHICH IS EXPECTED TO CONTINUE
INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 300 PM FOR PORTIONS OF THE SOUTHEAST PLAINS.
Flash Flood, Teller
- When
- May 30, 1:30 PM MST to 2:30 PM MST
- Where
- Teller County, 8 mi NW of Woodland Park
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.882, -105.162 (the zone’s center; the record gives no point)
Flooding occurred on Stump Road (Teller County Road 33).
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, May 30, 20034 injured · $12 million · F2 · 13 events
- High Wind in Iowa, May 30, 20031 death · $700,000 · 50 kt wind · 28 events
- Tornadoes and Hail in Illinois, May 30, 2003$60,000 · F1 · 24 events
- Hail in Iowa, May 30, 2003$257,000 · 2 in hail · 11 events
- Tornadoes and Damaging Winds in Wisconsin, May 30, 2003F1 · 7 events
- Strong Wind in Colorado, May 30, 2003$40,000 · 70 kt wind · 1 event
- High Wind in North Dakota, May 30, 20031 injured · $20,000 · 50 kt wind · 1 event
- Flash Flooding and Hail in Colorado, May 30, 20031 in hail · 7 events
- Flooding in Montana, May 30 to 31, 20033 events
- Damaging Winds in Indiana, May 30, 200350 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 30, 20032 events
- Damaging Winds in Nevada, May 30, 2003$3,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355131.